Illinois, 2005

Tornado and Hail in Illinois, April 12, 2005

April 12, 2005 · NWS PAH · 2 events in 1 county or zone

A supercell thunderstorm developed along the western Franklin/Jefferson County line, then moved east along the county line. The storm produced copious amounts of large hail, up to the size of nickels, along with a weak tornado that lasted about 8 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A supercell thunderstorm developed along the western Franklin/Jefferson County line, then moved east along the county line. The storm produced copious amounts of large hail, up to the size of nickels, along with a weak tornado that lasted about 8 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 12:30 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 12, 12:30 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE APR 12 2005

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED NEAR LSX WITH A COLD
FRONT ARCING SOUTHEASTWARD THROUGH EVV AND BWG. VIS SAT PICS SHOW
DRY SLOT BISECTING PAH FA. IR SAT PICS SHOW TOPS COOLING OVER DRY
SLOT WHERE TSRA ARE DEVELOPING. 12Z TUE UA RUN SHOWS UPPER LEVEL LOW
OVER SGF WITH CURRENT SAT PICS INDICATING THE CIRCULATION HAD
PROGRESSED EAST TO JUST WEST OF FAM AT 17Z.

12Z TUE MODEL RUNS SHOWS COLD POOL...NEG 20C+ COLD POOL NEAR SGF
WILL ADVANCE EAST THROUGH THE DAY REACHING THE MISSISSIPPI RIVER BY
MID AFTN. NUMEROUS COLD AIR FUNNELS ALREADY REPORTED OVER SEMO
ASSOCIATED WITH THE APPROACH OF THE COLD POOL. THIS HAS BEEN WELL
FORECAST BY THE MODELS FOR SEVERAL RUNS NOW. ALSO WITH FREEZING
LEVEL AROUND 7K FEET AND THE NEG 20C FALLING TO AROUND 17K THROUGH
THIS AFTERNOON...EXPECT HAIL TO BE MAIN THREAT. HOWEVER WOULD NOT
RULE OUT ANY CIRCULATING STORMS...ALTHOUGH RADAR INDICATES LITTLE IF
ANY CIRCULATION WITH ONGOING TSRA. ALSO FORECAST SOUNDINGS
ADVERTISING UNIDIRECTIONAL WIND REGIME...EVEN THOUGH THE BACK TO THE
NW THROUGH THE FIRST PERIOD. 12Z TUE META FORECAST SOUNDING
INDICATING LIS AROUND -3...AND CAPES APPROACHING 1K J/KG...SCT
SEVERE IS LIKELY AGAIN WITH THE MAIN THREAT BEING HAIL.

OVERNIGHT META FORECASTING LIS STILL MEANDERING AROUND A NEG 2C...
WITH CAPES AROUND 600 J/KG WILL MAINTAIN MENTION OF TS OVERNIGHT.
BUT WILL TWEAK TO ISOLATED T ACROSS FA. AFTER 12Z WED WILL FORCE TS
MENTION TO EXTREME SE WITH RAIN FA WIDE. AFTER 00Z WED LOW DEPARTS
WITH ONLY A SLGT CHC EXTREME SE. AFTER 06Z WED HAVE KEPT FCST DRY
THROUGH DAY SEVEN. SYSTEM APPROACHES EARLY NEXT WEEK BUT VERY LOW
QPF ADVERTISED BY MODELS OVER FA AND TOO LOW CONFIDENCE TO INTRODUCE
ATTM.

AS FOR TEMPS...NO MAJOR CHANGES TO GRIDS...EXCEPT FOR A FEW MINOR
TWEAKS HERE AND THERE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.MO...NONE.
.IL...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.IN...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.

&&

KH
Hazardous weather outlook, Apr 12, 3:48 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT TUE APR 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
448 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY...
REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS
EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED
WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN
ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD
DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME
HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT
HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Local storm report, Apr 12, 3:02 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             HATFIELD                37.90N 87.22W
04/12/2005  0.75 INCH        SPENCER            IN   BROADCAST MEDIA

&&

SMITTY
Local storm report, Apr 12, 3:08 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             EVANSVILLE              37.98N 87.54W
04/12/2005  0.75 INCH        VANDERBURGH        IN   BROADCAST MEDIA

            REPORTED NEAR SOUTHERN INDIANA UNIVERSITY.

&&

SMITTY
Local storm report, Apr 12, 3:31 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             WEST VIENNA             37.43N 88.97W
04/12/2005  0.75 INCH        JOHNSON            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 12, 3:49 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             LAMAR                   38.07N 86.91W
04/12/2005  0.75 INCH        SPENCER            IN   TRAINED SPOTTER

            WIND GUSTS 25 MPH WITH STORM.

&&

SMITTY
Special weather statement, Apr 12, 4:57 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT TUE APR 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-122330-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-
CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-
FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-
HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-
MCLEAN KY-MUHLENBERG KY-PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SPENCER IN-TODD KY-TRIGG KY-UNION IL-UNION KY-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
557 PM CDT (557 PM EST) TUE APR 12 2005

...SEVERE THUNDERSTORM WATCH NUMBER 156 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH...PREVIOUSLY IN EFFECT FOR ALL OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY HAS
BEEN CANCELED.

ISOLATED THUNDERSTORMS CONTINUED ACROSS SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY EARLY THIS EVENING.
HOWEVER...AREAL COVERAGE AND INTENSITY HAD DECREASED SINCE 500 PM.
THUS THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.

THROUGH EARLY EVENING...ISOLATED THUNDERSTORMS WILL CONTINUE. A FEW
OF THE STRONGER STORMS MAY STILL PRODUCE SMALL HAIL...LOCALLY HEAVY
RAIN...AND BRIEF GUSTY WINDS.
Local storm report, Apr 12, 5:07 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HAIL             ELDORADO                37.81N 88.44W
04/12/2005  0.75 INCH        SALINE             IL   LAW ENFORCEMENT

1135 AM     FUNNEL CLOUD     BENTON                  37.10N 89.56W
04/12/2005                   SCOTT              MO   TRAINED SPOTTER

1137 AM     HAIL             ELDORADO                37.81N 88.44W
04/12/2005  0.75 INCH        SALINE             IL   LAW ENFORCEMENT

1205 PM     FUNNEL CLOUD     3 S ADVANCE             37.06N 89.91W
04/12/2005                   STODDARD           MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS SOUTH OF ADVANCE AND
            EAST OF BELL CITY IN STODDARD COUNTY.

1215 PM     HAIL             NORRIS CITY             37.98N 88.33W
04/12/2005  0.88 INCH        WHITE              IL   COUNTY OFFICIAL

0100 PM     HAIL             BUSH                    37.84N 89.13W
04/12/2005  1.00 INCH        WILLIAMSON         IL   PUBLIC

            DIME SIZE HAIL ALSO REPORTED WITH THIS STORM.

0117 PM     HAIL             ALBION                  38.38N 88.06W
04/12/2005  0.75 INCH        EDWARDS            IL   EMERGENCY MNGR

0122 PM     HAIL             FRUITLAND               37.45N 89.64W
04/12/2005  0.75 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

0125 PM     HAIL             WEST FRANKFORT          37.90N 88.93W
04/12/2005  0.75 INCH        FRANKLIN           IL   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 30 MPH WITH STORM.

0132 PM     HAIL             DU QUOIN                38.00N 89.24W
04/12/2005  0.75 INCH        PERRY              IL   TRAINED SPOTTER

0135 PM     FUNNEL CLOUD     2 W JACKSON             37.38N 89.69W
04/12/2005                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            FUNNEL CLOUD MOVING NORTHEAST.

0154 PM     HAIL             BONNIE                  38.20N 88.91W
04/12/2005  1.00 INCH        JEFFERSON          IL   TRAINED SPOTTER

0205 PM     HAIL             5 NW PRICE LANDING      37.09N 89.44W
04/12/2005  0.75 INCH        SCOTT              MO   EMERGENCY MNGR

0210 PM     FUNNEL CLOUD     CAPE GIRARDEAU          37.31N 89.55W
04/12/2005                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WEST OF ST. FRANCIS HOSPITAL.

0220 PM     HAIL             3 N WALTONVILLE         38.26N 89.04W
04/12/2005  1.00 INCH        JEFFERSON          IL   TRAINED SPOTTER

            VERY HEAVY RAIN WITH STORM.

0220 PM     FUNNEL CLOUD     WOODLAWN                38.33N 89.04W
04/12/2005                   JEFFERSON          IL   TRAINED SPOTTER

            LOCATED BETWEEN WOODLAWN AND MOUNT VERNON.

0244 PM     FLASH FLOOD      JACKSON                 37.38N 89.65W
04/12/2005                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WATER COVERING ROUTES Y AND W AND THE INTERSECTION OF
            ROUTE 61 AND INTERSTATE 55. HUBBLE CREEK OUT OF BANKS IN
            JACKSON. FLOODING EXTENDS TO THE COMMUNITY OF FRUITLAND.
            SMALL MARBLE SIZE HAIL ACCUMULATED AND COVERING SOME
            SECONDARY ROADS.

0312 PM     HAIL             BARLOW                  37.05N 89.05W
04/12/2005  0.75 INCH        BALLARD            KY   TRAINED SPOTTER

            HAIL COVERING ROADS AND LAWNS.

0340 PM     HAIL             EVANSVILLE              37.98N 87.54W
04/12/2005  0.75 INCH        VANDERBURGH        IN   BROADCAST MEDIA

            REPORTED NEAR SOUTHERN INDIANA UNIVERSITY.

0358 PM     HAIL             HATFIELD                37.90N 87.22W
04/12/2005  0.75 INCH        SPENCER            IN   BROADCAST MEDIA

0427 PM     HAIL             WEST VIENNA             37.43N 88.97W
04/12/2005  0.75 INCH        JOHNSON            IL   TRAINED SPOTTER

0448 PM     HAIL             LAMAR                   38.07N 86.91W
04/12/2005  0.75 INCH        SPENCER            IN   TRAINED SPOTTER

            WIND GUSTS 25 MPH WITH STORM.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 112 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Jefferson

When
April 12, 6:12 PM CST to 6:20 PM CST
Where
Jefferson County, 2 mi SW of Nason
Rating
F0
Path length
4.4 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
38.167, -89.000

This tornado, which was videotaped and well-photographed, was over Rend Lake during most of its existence. Tree limbs were blown down south of Nason, as well as near Ina. Peak winds were estimated near 65 MPH.

Hail, Jefferson

When
April 12, 6:30 PM CST
Where
Jefferson County, 2 mi SSW of Ina
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -88.917

Nickel-size hail covered the ground at Rend Lake College, which is along Interstate 57 near the Ina exit.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyThe tornado archive for Illinois, 2005Warnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445084, 5445083.